Alert archive / Tennessee / Wind Advisories in 2016
Wind Advisory 17, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Dec 5, 2016, 3:34 AM EST for 8 counties in Tennessee. It took effect at Dec 5, 2016, 10:00 PM EST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2016, 3:34 AM EST (08:34 UTC)
- In effect from
- Dec 5, 2016, 10:00 PM EST
- Expired
- Dec 6, 2016, 3:05 PM EST
- In force
- 17 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.6 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 839 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371 WWUS74 KMRX 050834 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 334 AM EST MON DEC 5 2016 ...WINDY CONDITIONS EXPECTED ALONG THE EAST TENNESSEE MOUNTAINS TONIGHT INTO TUESDAY AFTERNOON... .SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE FROM THIS EVENING THROUGH TUESDAY AFTERNOON. THE STRONGEST WINDS WILL LIKELY OCCUR AT ELEVATIONS ABOVE 3000 FEET. THESE WINDS COULD CONTRIBUTE TO FIRE GROWTH AND SPREAD IN AREAS THAT MIGHT STILL HAVE ONGOING WILDFIRES. TNZ040-042-044-046-071-073-086-050945- /O.CAN.KMRX.HW.A.0004.161206T0300Z-161206T2100Z/ NORTHWEST COCKE-NORTHWEST GREENE-WASHINGTON TN-NORTHWEST CARTER- NW BLOUNT-NORTH SEVIER-NORTHWEST MONROE- INCLUDING THE CITIES OF...NEWPORT...GREENEVILLE...JOHNSON CITY... ELIZABETHTON...MARYVILLE...SEVIERVILLE...MADISONVILLE 334 AM EST MON DEC 5 2016 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE HIGH WIND WATCH. WINDS IN THE FOOTHILLS AND TENNESSEE VALLEY ARE EXPECTED TO BE MAINLY 10 TO 20 MPH TONIGHT...WITH A FEW SPOTS SEEING GUSTS UP TO 30 MPH. $$ TNZ018-041-043-045-047-072-074-087-052100- /O.UPG.KMRX.HW.A.0004.161206T0300Z-161206T2100Z/ /O.NEW.KMRX.WI.Y.0017.161206T0300Z-161206T2100Z/ JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI- SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS- SOUTHEAST MONROE- INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK... ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...COKER CREEK 334 AM EST MON DEC 5 2016 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * EVENT...SOUTH TO SOUTHEAST WINDS OF 15 TO 30 MPH...WITH GUSTS OF 40 MPH. * TIMING...LATE THIS EVENING THROUGH TUESDAY AFTERNOON. * IMPACTS...THESE WINDS COULD CONTRIBUTE TO FIRE GROWTH AND SPREAD IN AREAS THAT STILL HAVE ONGOING WILDFIRES. ADDITIONALLY...THEY MAY DOWN TREES OR TREE LIMBS...AS WELL AS POWER LINES. LOOSE OUTDOOR OBJECTS SHOULD BE SECURED. MOTORISTS SHOULD BE EXTRA CAUTIOUS TO CROSS WINDS ESPECIALLY WHEN DRIVING IN THE HIGHER ELEVATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
3 follow-up statements
455 WWUS74 KMRX 051952 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 252 PM EST MON DEC 5 2016 ...WINDY CONDITIONS EXPECTED ALONG THE EAST TENNESSEE MOUNTAINS TONIGHT INTO TUESDAY AFTERNOON... .SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE FROM THIS EVENING THROUGH TUESDAY AFTERNOON. THE STRONGEST WINDS WILL LIKELY OCCUR AT ELEVATIONS ABOVE 3000 FEET. THESE WINDS COULD CONTRIBUTE TO FIRE GROWTH AND SPREAD IN AREAS THAT MIGHT STILL HAVE ONGOING WILDFIRES. TNZ018-041-043-045-047-072-074-087-060900- /O.CON.KMRX.WI.Y.0017.161206T0300Z-161206T2100Z/ JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI- SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS- SOUTHEAST MONROE- INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK... ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...COKER CREEK 252 PM EST MON DEC 5 2016 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST TUESDAY... * EVENT...SOUTH TO SOUTHEAST WINDS OF 15 TO 30 MPH...WITH GUSTS OF 40 MPH. * TIMING...LATE THIS EVENING THROUGH TUESDAY AFTERNOON. * IMPACTS...THESE WINDS COULD CONTRIBUTE TO FIRE GROWTH AND SPREAD IN AREAS THAT STILL HAVE ONGOING WILDFIRES. ADDITIONALLY...THEY MAY DOWN TREES OR TREE LIMBS...AS WELL AS POWER LINES. LOOSE OUTDOOR OBJECTS SHOULD BE SECURED. MOTORISTS SHOULD BE EXTRA CAUTIOUS TO CROSS WINDS ESPECIALLY WHEN DRIVING IN THE HIGHER ELEVATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
703 WWUS74 KMRX 060818 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 318 AM EST TUE DEC 6 2016 ...WINDY CONDITIONS EXPECTED ALONG THE EAST TENNESSEE MOUNTAINS TODAY... .SUSTAINED WINDS OF 15 TO 30 MPH WITH GUSTS UP TO 45 MPH WILL BE POSSIBLE THIS MORNING THROUGH MID AFTERNOON. THE STRONGEST WINDS WILL LIKELY OCCUR AT ELEVATIONS NEAR OR ABOVE 3000 FEET. THESE WINDS COULD CONTRIBUTE TO FIRE GROWTH AND SPREAD IN AREAS THAT MIGHT STILL HAVE ONGOING WILDFIRES. TNZ018-041-043-045-047-072-074-087-062100- /O.CON.KMRX.WI.Y.0017.000000T0000Z-161206T2100Z/ JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI- SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS- SOUTHEAST MONROE- INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK... ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...COKER CREEK 318 AM EST TUE DEC 6 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * EVENT...SOUTH TO SOUTHWEST WINDS OF 15 TO 30 MPH...WITH GUSTS UP TO 45 MPH. * TIMING...THIS MORNING THROUGH MID AFTERNOON. * IMPACTS...THESE WINDS COULD CONTRIBUTE TO FIRE GROWTH AND SPREAD IN AREAS THAT STILL HAVE ONGOING WILDFIRES. ADDITIONALLY...THEY MAY DOWN TREES OR TREE LIMBS...AS WELL AS POWER LINES. LOOSE OUTDOOR OBJECTS SHOULD BE SECURED. MOTORISTS SHOULD BE EXTRA CAUTIOUS TO CROSS WINDS ESPECIALLY WHEN DRIVING IN THE HIGHER ELEVATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
514 WWUS74 KMRX 062005 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 305 PM EST TUE DEC 6 2016 TNZ018-041-043-045-047-072-074-087-062115- /O.CAN.KMRX.WI.Y.0017.000000T0000Z-161206T2100Z/ JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI- SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS- SOUTHEAST MONROE- INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK... ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...COKER CREEK 305 PM EST TUE DEC 6 2016 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE WIND ADVISORY. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 5, 3:22 AM EST, 12 minutes earlier.
Area forecast discussion, Dec 5, 3:22 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
322 AM EST Mon Dec 5 2016
.SHORT TERM (Today and tonight)...
Low level saturation under a strong inversion near 850 mb will keep
overcast clouds across the area this morning, but with no rain as
forecast soundings show sharp drying above the inversion. The models
are likely scouring out the clouds too quickly today given the
strong inversion and shallow CAD-like NE flow in the Valley,
especially the GFS, so will keep temps on the cool side of MOS and
maintain more cloud cover through the day.
Precip returns late this afternoon as the closed southern stream low
over northern Mexico tracks NE. The NAM and GFS continue to have
major differences in their depictions of POPs and QPF tonight, but
the NAM has support from the ECMWF and SREF, and the GFS is very
much an outlier in reagard to its late timing of rain onset. In
addition, WV imagery shows a tropical connection to the moisture
stream, so the GFS is likely underdone with its QPF. Isentropic lift
will quickly spread light rain into the area after 18z, with rain
intensifying in the evening as the LLJ picks up and the upper jet
becomes better positioned for upper divergence. Will also mention a
slight chance of thunderstorms tonight and Tuesday AM as there will
be some elevated instability along with the strong forcing. Precip
begins to taper off Tuesday afternoon with the passage of the 500 mb
trough and ensuing dry advection aloft. Will maintain low to slight
chance POPs up to 00z with the surface fropa.
With a LLJ expected to be near 50 kts tonight, winds in higher
elevations tonight into Tuesday morning will be near advisory
criteria. However, due to the S-SW orientation of the LLJ, this does
not appear to be a mountain wave event where the high winds impact
the foothills and favored Valley locations. Therefore the High Wind
Watch will be cut back to a Wind Advisory that will include only the
TN mountain zones.
.LONG TERM (Tuesday night through Sunday)...
We could see a hint of lingering precipitation in Northeast
Tennessee/Southwest Virginia into early Wednesday morning, but most
of the precip will have already exited the area to the northeast.
In place of the rain we will get dropping temperatures through the
rest of the work week and into the weekend. These cold temperatures
will be the main weather story for most people in the long term
portion of the forecast. Our coldest time frame will be Thursday
night through Friday night where temperatures will remain below
freezing for the vast majority of the time. Temperatures during
this time will be running about 15 - 20 degrees below normal for
this time of year.
The other story with the colder temperatures will the models
predicting much lower precipitation chances with the frontal passage
Thursday. GFS has been pretty consistent in showing little QPF with
the frontal passage while the ECMWF was much more bullish until the
latest run. Will be interesting to see what the new ECMWF comes in
showing, but at this time I will be hedging my bets towards the more
consistent GFS for this time frame.
We then get into a moderate warming trend behind the front over the
weekend with highs rebounding but likely remaining below
climatological normal. Another system will move through Monday, at
the very tail end of the 7-day forecast, and long term models are
currently in decent agreement on timing/QPF with this system. It
will likely be the next best chance for precipitation after
Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 55 50 62 42 / 100 100 80 10
Knoxville McGhee Tyson Airport, TN 53 46 59 41 / 60 100 90 20
Oak Ridge, TN 53 47 58 41 / 50 100 90 20
Tri Cities Airport, TN 52 45 56 39 / 20 100 100 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory from 10 PM this evening to 4 PM EST Tuesday for
Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...None.
&&
DGS/ABMHazardous weather outlook, Dec 4, 3:33 PM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 333 PM EST SUN DEC 4 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-052045- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 333 PM EST SUN DEC 4 2016 /233 PM CST SUN DEC 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG WINDS WILL CONTINUE ALONG THE GREAT SMOKY MOUNTAINS THROUGH EARLY EVENING...WITH SUSTAINED VALUES BETWEEN 15 TO 30 MPH AND GUSTS OF 40 TO 50 MPH IN THE AFTERNOON. THESE WINDS COULD CONTRIBUTE TO FIRE GROWTH AND SPREAD IN AREAS THAT STILL HAVE ONGOING WILDFIRES. WINDS SHOULD TAPER OFF BY LATE SUNDAY EVENING. A WIND ADVISORY IS IN EFFECT FOR THE EAST TENNESSEE MOUNTAINS AND SOUTHWEST NORTH CAROLINA FROM 10 AM TO 10 PM EST ON SUNDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS IN THE HIGHER TERRAIN WILL ONCE AGAIN BE POSSIBLE LATE MONDAY NIGHT THROUGH EARLY TUESDAY AFTERNOON. SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE DURING THIS TIME. THE STRONGEST OF THE WINDS WILL LIKELY OCCUR AT ELEVATIONS ABOVE 2000 FEET. THESE WINDS COULD CONTRIBUTE TO FIRE GROWTH AND SPREAD IN AREAS THAT MIGHT STILL HAVE ONGOING WILDFIRES. A HIGH WIND WATCH IS IN EFFECT FOR THE EAST TENNESSEE MOUTNAINS FROM 10 PM MONDAY NIGHT THROUGH 4 PM TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 3:09 PM EST | Flash Flood Watch | MRX | Sevier | 24 hr |
Nearby
Wind Advisories in Tennessee, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.